Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

April 18, 2004Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 18, 2004, 4:39 AM EDT for Muskegon County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 4:39 AM EDT (08:39 UTC)
Expired
Apr 18, 2004, 5:00 AM EDT
In force
21 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WUUS53 KGRR 180839
SVRGRR
MIC121-180900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 AM EDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 500 AM EDT

* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF WABANINGO...OR ABOUT 15
  MILES NORTHWEST OF MUSKEGON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITEHALL AROUND 440 AM EDT
  LAKEWOOD CLUB...DALTON...BERRY JUNCTION AROUND 445 AM EDT
  TWIN LAKE AROUND 450 AM EDT
  HOLTON AROUND 455 AM EDT

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: MONTAGUE AND
  MICHILLINDA

LARGE HAIL...STRONG WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4347 8663 4330 8662 4326 8605 4345 8608

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:33 AM EDT, 6 minutes earlier.

Area forecast discussion, Apr 18, 4:33 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 AM EDT SUN APR 18 2004

.SHORT TERM...
DETERMINING PCPN CHCS OVER THE NEXT 36 HOURS WAS THE MAIN FOCUS AS A
WARM FRONT LIFTS NORTH THROUGH THE CWA THIS MORNING...THEN A COLD
FRONT COMES ACROSS ON MONDAY.  RAIN CHCS RETURN TUESDAY AFTERNOON AS
ANOTHER SYSTEM HEADS TOWARD THE GREAT LAKES.

A LARGE CLUSTER OF THUNDERSTORMS CONTINUES TO SLIDE OVER LOWER MI
THIS MORNING.  A WARM FRONT WAS PUSHING INTO THE SOUTHERN PORTION OF
THE CWA AS OF 08Z.  MOST OF THE STORMS WILL STAY NORTH OF THIS
BOUNDARY THIS MORNING AND BEGIN TO WEAKEN AS THEY MOVE AWAY FROM THE
LIFT OF THE LOW LEVEL JET.  THE WARM FRONT WILL CLEAR THE NORTHERN
PORTIONS OF THE CWA BY EARLY AFTERNOON...LEAVING THE ENTIRE CWA IN
THE WARM SECTOR.  PARTLY SUNNY AFTERNOON SKIES WILL BOOST TEMPS TO
AROUND 80 IN AREAS AWAY FROM LAKE MICHIGAN.  THERE COULD BE SOME
SCATTERED CONVECTION DEVELOPMENT OVER SOUTHERN PORTIONS OF WISCONSIN
DURING THE AFTERNOON ON THE NOSE OF A 60 KNOT LOW LEVEL JET.  ANY
STORMS SHOULD MOVE NE AND MAY CLIP THE NW CORNER OF THE CWA...
OTHERWISE EXPECT A DRY AFTERNOON.  WITH THE AFTERNOON SUNSHINE WE
WILL BE ABLE MIX DOWN SOME OF THESE STRONG WINDS FROM ALOFT.  WINDS
UP AROUND 30 MPH APPEAR LIKELY BY MID AFTERNOON.  A WIND ADVISORY
MAY BE NEEDED TOWARD LATE AFTERNOON AND INTO THE EVENING AS THE CORE
OF THE JET MOVES OVER THE CWA.

ALTHOUGH THERE WILL BE A FAVORABLE LOW LEVEL JET IN PLACE THIS
EVENING MOISTURE IS LACKING IN THE WARM SECTOR FOR ANY STORMS TO
FIRE EARLY.  DEEPER MOISTURE SHOULD ARRIVE AFTER MIDNIGHT AS A
RIBBON OF HIGHER DEWPOINTS PROCEEDS A COLD FRONT THAT WILL MOVE INTO
EASTERN WISCONSIN BY DAYBREAK.  WILL CARRY CHC POPS AFTER MIDNIGHT.

THE COLD FRONT PUSHES THROUGH THE CWA ON MONDAY.  THE MODELS ARE IN
GENERAL AGREEMENT THAT FRONT WILL PASS THROUGH AROUND MID DAY.  THIS
MAY BE TOO EARLY FOR MUCH ADDITIONAL CONVECTION TO DEVELOP.  WILL
ONLY CARRY LOW CHC POPS ON MONDAY AS THE MOISTURE BECOMES VERY
SHALLOW ONCE THE FRONT PASSES.  THE WINDS WILL FINALLY BEGIN TO
SIMMER DOWN AS THE PRESSURE GRADIENT RELAXES BEHIND THE FRONT.

MUCH COOLER AND DRIER AIR WILL MOVE IN FOR MONDAY NIGHT AS HIGH
PRESSURE FLOATS ACROSS THE NORTHERN LAKES.  SKIES SHOULD CLEAR...
ALONG WITH DIMINISHING WINDS LOWS WILL FALL INTO THE 30S MOST AREAS.

ONCE AGAIN THE FRONT SHOULD STALL OVER THE OHIO VALLEY AND THEN
BEGIN TO DRIFT NORTH AS ANOTHER LOW PRESSURE FORMS OVER THE CENTRAL
PLAINS BY TUESDAY.  STRONG ISENTROPIC LIFT OVERRIDES THE FRONT BY
AFTERNOON SO CLOUDS SHOULD RETURN FROM SOUTH TO NORTH.  WILL HAVE
CHC POPS FOR SHOWERS INTO THE AFTERNOON ACROSS THE SOUTH AS THE
FRONT IS PROGGED TO BY NEAR THE MI/IN BORDER BY EVENING.  THE
INCREASING CLOUDS AND EASTERLY FLOW WILL KEEP TEMPS AROUND 60.

THE LOW PRESSURE MOVES OUT OF THE PLAINS TUESDAY NIGHT AND HEADS FOR
THE GREAT LAKES.  WILL CARRY HIGH CHC POPS ACROSS THE CWA.  POPS MAY
NEED TO BE INCREASED IF THIS MODEL TREND CONTINUES.

.LONG TERM...
THE EXTENDED PERIOD BEGINS WITH ALL MODELS IN AGREEMENT ON TRACKING
A SFC LOW ACROSS SOUTHERN LOWER MICHIGAN ON WEDNESDAY...WITH SHOWERS
EXPECTED TO END BY WEDNESDAY NIGHT AS THE SYSTEM PULLS AWAY AND
RIDGING MOVES IN. BY THURSDAY AND BEYOND...THERE APPEARS TO BE A
STRETCH OF UNSETTLED WEATHER AS SFC FRONT STALLS ACROSS THE OHIO
VALLEY WITH ONE OR MORE WEAK SFC LOWS MOVING ALONG IT AND POSSIBLY
BRINGING BOUTS OF WET WEATHER TO LOWER MICHIGAN LATE THURSDAY
THROUGH EARLY SATURDAY. THE DETAILS ARE STILL RATHER UNCERTAIN SO
WILL KEEP THURSDAY DRY FOR NOW...GIVEN THE FACT THAT ANY PRECIP MAY
NOT ARRIVE UNTIL LATE IN THE DAY.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JK OSTUNO
Hazardous weather outlook, Apr 17, 12:08 PM EDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT SAT APR 17 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1208 PM EDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
TONIGHT. A STRONG THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVER
MINNESOTA AND WISCONSIN THIS EVENING...THEN MOVE EAST NORTHEAST
AROUND 40 MPH INTO CENTRAL LOWER MICHIGAN BY MIDNIGHT. THE MAIN
THREAT WITH THESE STORMS IS LARGE HAIL. HIGH WINDS WOULD NOT BE OUT
OF THE QUESTION THOUGH. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTING ARE ALSO EXPECTED AS THESE STORMS MOVE ACROSS
CENTRAL LOWER MICHIGAN AFTER MIDNIGHT. MOST OF THESE STORMS SHOULD
STAY NEAR OR NORTH OF INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS THAT
THUNDERSTORM COMPLEX MOVES NORTH WITH THE WARM FRONT. MOST OF THE
STRONG STORMS SHOULD BE WELL NORTH OF INTERSTATE 96 SUNDAY. ONCE
AGAIN...HAIL WOULD BE THE GREATEST THREAT WITH THESE STORM.

MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS A STRONG
COLD FRONT MOVES ACROSS LOWER MICHIGAN DURING THE DAY. THIS THREAT
WILL BE MOSTLY EAST OF GRAND RAPIDS SINCE THE FRONT WILL BE MOVING
INTO THE STATE DURING MID MORNING HOURS. DAMAGING WINDS AND HAIL ARE
THE PRIMARY THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT...DURING THE
AFTERNOON ON MONDAY.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:43 AM EDTSevere Thunderstorm WarningGRROttawa32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.